Tornadoes · United States · Arkansas · 2018

EF0 tornado, L Angiulle, Arkansas, June 15, 2018

This EF0 tornado ran 0.6 miles across Cross County on June 15, 2018, touching down at 5:25 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 15, 2018
Touchdown
5:25 PM CDT (22:25 UTC)
Lifted
5:30 PM CDT (22:30 UTC)
On the ground
5 minutes
Path length
0.6 miles (1.0 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Cross County
Touchdown point
35.233, -90.914
Lift-off point
35.234, -90.904
Record number
1806151625-01

What the Weather Service recorded

Intersecting boundaries from multi-cell convection triggered a brief landspout across portions of east central Arkansas during the late afternoon hours of June 15th.

A weak landspout tornado ocurred near the L'anguille River west of Wynne. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Jun 15, 4:02 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 15, 4:02 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
402 PM CDT Fri Jun 15 2018

.DISCUSSION...

Upper level ridge will persist over the area into early next week.
However, there are some waves moving through that will cause a
chance of showers and thunderstorms mainly in the afternoons
across the Mid-South through the middle of the week. The ridge
weakens a little by the middle of the week and as another upper high
pressure system builds into the area from the southeast.

Patchy fog in the east tonight.

Heat will be the story for the weekend. The heat index will
clearly be around 100. A heat advisory may be needed over the
weekend.

TLSJr

&&

.AVIATION...

Temporary MVFR conditions at MKL and LIFR conditions at TUP are
possible again tonight. Otherwise expect VFR conditions. Isolated
afternoon thunderstorms cannot be ruled out this afternoon but
coverage is expected to be minimal.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 9 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Mississippi-Poinsett-
     Randolph-St. Francis.

MO...Heat Advisory until 9 PM CDT this evening for Dunklin.

MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 15, 1:32 PM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
132 PM CDT Fri Jun 15 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-162045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
132 PM CDT Fri Jun 15 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Afternoon heat indices may exceed 105 degrees over portions of
Northeast Arkansas and The Missouri Bootheel.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Afternoon heat indices may exceed 105 degrees over portions of
the Mid South on Saturday. A heat advisory may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 15, 12:38 PM CDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
1238 PM CDT Fri Jun 15 2018

ARZ049-058-MOZ115-MSZ001-007-010-TNZ001>004-019>021-048>052-088-
089-160000-
Lee AR-Phillips-Pemiscot-DeSoto-Tunica-Coahoma-Lake-Obion-Weakley-
Henry-Dyer-Gibson-Carroll-Lauderdale-Tipton-Haywood-Crockett-
Madison-Shelby-Fayette-
Including the cities of Marianna, Helena, West Helena,
Caruthersville, Southaven, Olive Branch, Tunica, Clarksdale,
Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg,
Humboldt, Milan, Huntingdon, Ripley TN, Covington, Brownsville,
Alamo, Jackson, Bartlett, Germantown, Collierville, Memphis,
Millington, Somerville, and Oakland
1238 PM CDT Fri Jun 15 2018

...High heat index values this afternoon and Saturday...

An upper level ridge is expected to shift over the Mid South
allowing temperatures to reach into the middle 90s today and
Saturday across portions of the Midsouth. The combination of high
heat and humidity will result in heat index values between 100
and 110. A Heat Advisory is in effect for portions of Northeast
Arkansas and the Missouri Bootheel this afternoon and a larger
one will likely be required tomorrow where the Heat Index is
expected to exceed 105 degrees.

30

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KBYH), 00:00Z

1.6 hours after it, 98 km from the path. June 16, 2018.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1416 joules per kilogram, CIN -12, lifted condensation level 1706 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-06-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -33 square meters per square second, 0 to 6 km bulk shear 14 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1416 J/kg
Mixed-layer CIN
-12 J/kg
Surface CAPE
2506 J/kg
Mixed-layer LCL
1706 m above ground
0-6 km bulk shear
14 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
8.0 K/km

Open this sounding in Storm Lab

The surface observations

Newport (M19), 51 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Memphis radar (KNQA), 95 km away, was scanning. The volume nearest the touchdown began at 22:27 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.